Alert archive / Wisconsin / Tornado Warnings in 2010

Tornado Warning 24, NWS Milwaukee, WI

July 18, 2010Sheboygan County, Wisconsin

NWS Milwaukee, WI issued this tornado warning at Jul 18, 2010, 3:38 PM CDT for Sheboygan County, Wisconsin. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2010, 3:38 PM CDT (20:38 UTC)
Expired
Jul 18, 2010, 3:48 PM CDT
In force
10 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

County Sheboygan County, WI

The radar

The Green Bay radar (KGRB), 84 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2010-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2010-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
485 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

890 
WFUS53 KMKX 182038
TORMKX
WIC117-182115-
/O.NEW.KMKX.TO.W.0024.100718T2038Z-100718T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
338 PM CDT SUN JUL 18 2010

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN SHEBOYGAN COUNTY IN EAST CENTRAL WISCONSIN...

* UNTIL 415 PM CDT

* AT 334 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR
  CLEVELAND...OR NEAR HOWARDS GROVE. DOPPLER RADAR SHOWED THIS
  TORNADO MOVING EAST AT 35 MPH.

* THE TORNADO WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN
  SHEBOYGAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. THE SAFEST
PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH
OR OTHER PIECE OF STURDY FURNITURE. AVOID WINDOWS. IF IN A MOBILE
HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4369 8770 4369 8779 4390 8780 4390 8772
      4387 8772 4383 8772 4379 8771 4378 8769
TIME...MOT...LOC 2038Z 279DEG 28KT 4385 8770

$$

HENTZ
1 follow-up statement
748 
WWUS53 KMKX 182048
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
348 PM CDT SUN JUL 18 2010

WIC117-182058-
/O.CAN.KMKX.TO.W.0024.000000T0000Z-100718T2115Z/
SHEBOYGAN WI-
348 PM CDT SUN JUL 18 2010

...THE TORNADO WARNING FOR NORTHEASTERN SHEBOYGAN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED EAST OUT OVER LAKE 
MICHIGAN.

LAT...LON 4369 8770 4369 8779 4390 8780 4390 8772
      4387 8772 4383 8772 4379 8771 4378 8769
TIME...MOT...LOC 2048Z 279DEG 28KT 4384 8759

$$

HENTZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this tornado warning went out at Jul 18, 2:00 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 18, 2:00 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 PM CDT SUN JUL 18 2010

.UPDATE...

ADDED AVIATION AND MARINE DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 1249 PM CDT SUN JUL 18 2010/

SHORT TERM...

THIS AFTERNOON AND TONIGHT...FORECAST CONFIDENCE...HIGH.

SURFACE LOW WILL EXIT CENTRAL/SOUTHERN WISCONSIN LATER THIS
AFTERNOON. SURFACE COLD FRONT/WIND SHIFT HAS PUNCHED THROUGH MUCH
OF THE FORECAST AREA AS WEAK MID LEVEL SHORTWAVE CROSSES LAKE
MICHIGAN. ISOLATED STORMS FORMED ALONG FRONT ON THE NOSE OF THE
STRONG MID LEVEL DRYING...AND HAVE NOW PUSHED OFF TO THE EAST.  WEAK
HIGH PRESSURE WILL BUILD INTO THE UPPER MISSISSIPPI VALLEY. EXPECT
WINDS TO DIMINISH LATER TONIGHT...SOME FOG IN LOW AREAS AND RIVER
VALLEY ESPECIALLY IN THE WISCONSIN RIVER VALLEY AS DEW POINTS
SHOULD REMAIN IN THE MID 60S.

WATER VAPOR SHOWS A WEAK SHORTWAVE IN EASTERN SOUTH DAKOTA WHICH
WILL MOVE ACROSS THE FORECAST AREA TONIGHT...BUT TOO MUCH MID
LEVEL DRY AIR TO CAUSE A CONCERN.

MONDAY AND MONDAY NIGHT...FORECAST CONFIDENCE...MEDIUM.

QUIET WEATHER EARLY AS WEAK HIGH PRESSURE BUILDS INTO THE GREAT
LAKES REGION. HOWEVER WEAK VORT MAX IN UPPER JET ON MODELS MAY
BRING SOME SHOWERS/THUNDERSTORMS INTO AT LEAST SOUTH CENTRAL
WISCONSIN BY LATE AFTERNOON. NAM SOUNDINGS DO NOT SHOW MUCH
SURFACE BASED INSTABILITY...BUT SOUNDINGS DO SHOW SATURATION ABOVE
SURFACE INVERSION WITH 650 MB WINDS INCREASING TO OVER 50 KNOTS.
BEST LOW LEVEL JET REMAINS OVER NORTHERN MISSOURI WITH BEST
MOISTURE CONVERGENCE REMAINING ACROSS NORTHERN ILLINOIS INTO
MONDAY NIGHT...ALTHOUGH MOST MODELS BRING SOME QPF INTO THE
SOUTH. 00Z ECMWF IS THE FARTHEST SOUTH WITH THE QPF.

TUESDAY AND WEDNESDAY...FORECAST CONFIDENCE...MEDIUM

ZONAL FLOW CONTINUES OVER THE NORTHERN TIER OF THE UNITED STATES.
ANOTHER SHORTWAVE EXITS SOUTHWEST CANADA MONDAY NIGHT...BUT MOVES
IN A MORE CONFLUENT ZONE WEAKENING AND FLATTENING THE SHORTWAVE
ACROSS SOUTH CENTRAL CANADA.

THE FORECAST AREA WILL BE IN THE WARM AIR ADVECTION/BAROCLINIC
ZONE INTO WEDNESDAY WITH LOW PRESSURE OVER EASTERN COLORADO
WITH THE FRONTAL BOUNDARY TO OUR SOUTH. 12Z NAM AND CRAS HAVE A
RATHER DRY TUESDAY AND WEDNESDAY...ALTHOUGH THE GFS DOES BRING
SOME RAINFALL LATE TUESDAY NIGHT. NAM FORECAST SOUNDINGS ARE RATHER
STABLE...UNTIL WEDNESDAY AFTERNOON OVER SOUTH CENTRAL WISCONSIN
WHERE STEEP LOW LEVEL BRING SURFACE BASED CAPE TO AROUND 500 J/KG.
HOWEVER MID LEVELS ARE STILL DRY...SO ENTRAINMENT ON ANY
DEVELOPING CUMULUS SHOULD PREVENT DEEP MOIST CONVECTION.

LONG TERM...

THURSDAY AND FRIDAY...FORECAST CONFIDENCE...MEDIUM

FAST UPPER ZONAL FLOW CONTINUES OVER THE NORTHERN TIER OF THE
UNITED STATES. 12Z GFS AND 00Z ECMWF HAS ANOTHER STRONGER SHORTWAVE
EXITING SOUTHWEST CANADA THURSDAY...REACHING THE LAKE SUPERIOR
AREA BY FRIDAY EVENING/FRIDAY NIGHT.

12Z GFS AND 00Z ECMWF TAKE THE SURFACE BOUNDARY NORTH INTO OR VERY
NEAR THE FORECAST AREA BY THURSDAY AND THURSDAY NIGHT WITH AN
INCREASING CHANCE OF THUNDERSTORMS.

SATURDAY AND SUNDAY...FORECAST CONFIDENCE...MEDIUM

12Z GFS DIFFERS SOMEWHAT WITH A STRONGER SHORTWAVE OVER SOUTHEAST
CANADA AND UPPER RIDING ACROSS THE DAKOTAS. THE SHORTWAVE ON THE
00Z ECMWF IS LESS AMPLIFIED AND KEEPS A ZONAL FLOW ACROSS THE
NORTHERN PLAINS AND UPPER GREAT LAKES.

THE MORE AMPLIFIED GFS BRINGS A STRONGER SURFACE HIGH FOR SATURDAY
AND SUNDAY...BUT ECMWF STILL SHOWS DRY CONDITIONS.

AVIATION...

VFR CONDITIONS EXPECTED MUCH OF THE NEXT 24 HOURS.  THUNDERSTORM
THREAT BASICALLY OVER BUT WEAK CONVERGENCE ALONG APPROACHING COLD
FRONT COULD RESULT IN ISOLATED SHOWERS UNTIL LATE AFTERNOON FOR THE
SOUTHEAST WI TAFS.  DECENT MIXING HAS ALLOWED FOR WIND GUSTS OF 20
TO 25 KNOTS BUT THESE SHOULD DROP OFF QUICKLY LATE THIS AFTERNOON.

SHOULD CLEAR OUT THIS EVENING WITH WINDS DROPPING OFF.  NOT A LOT OF
LOW LEVEL DRYING SO POTENTIAL FOR RADIATION FOG.  RAINED QUITE A BIT
IN FOND DU LAC AND SHEBOYGAN AREAS SO HIGHER CONFIDENCE OF FOG IN
THAT AREA AND IN WISCONSIN RIVER VALLEY AS USUAL.

WOULD EXPECT AT LEAST MVFR FOG AT KENW BUT MANY OF THE OTHER TAF
SITES MAY NOT DROP MUCH.  PLAYING IT CONSERVATIVE RIGHT NOW BUT MAY
HAVE TO ADD MORE FOG TO TAFS ON LATER FORECASTS.

&&

.MARINE...
LOW PRESSURE MOVING INTO CENTRAL WISCONSIN RESULTING IN A WEAK
GRADIENT BETWEEN GRB AND UGN.  THUS COMBINATION OF LAKE BREEZE AND
THUNDERSTORM OUTFLOW KEEPING SOUTHEAST WINDS GOING LONGER  THAN
EXPECTED OVER THE COASTAL WATERS.  WINDS SHOULD TURN NORTHWEST LATE
THIS AFTERNOON AND TONIGHT AS LOW PUSHES EAST AND PRESSURE RISES
KICK IN.

OTHERWISE QUIET WITH GENERALLY LIGHT WINDS OUTSIDE OF THUNDERSTORMS
THE NEXT FEW DAYS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...06/HENTZ
AVIATION/MARINE...02/CRAVEN
Hazardous weather outlook, Jul 18, 2:46 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
246 PM CDT SUN JUL 18 2010

WIZ046-047-051-052-056>060-062>072-191000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
246 PM CDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

AREAS OF FOG ARE EXPECTED LATE TONIGHT...ESPECIALLY IN THE
SHEBOYGAN AREA AND IN THE WISCONSIN RIVER VALLEY. THE FOG WILL BE
LOCALLY DENSE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

A SERIES OF WEATHER SYSTEMS WILL MOVE THROUGH THE MIDWEST MONDAY
NIGHT THROUGH FRIDAY NIGHT...BRINGING A CHANCE OF THUNDERSTORMS
WITH EACH PASSING DISTURBANCE. IN ADDITION...THERE WILL PROBABLY
BE A RISK OF SEVERE STORMS FROM TIME TO TIME. THE BEST THREAT FOR
THUNDERSTORMS WITH HEAVY RAIN OR SEVERE WEATHER WILL BE THURSDAY
AS A WARM FRONT MOVES TOWARD THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ643>646-191000-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
246 PM CDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES THROUGH MUCH OF THE PERIOD
AS A SERIES OF WEATHER SYSTEMS MOVE THROUGH THE MIDWEST.

WWW.WEATHER.GOV/MKX

CRAVEN

In the hours before

Special weather statement, Jul 18, 10:05 AM CDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1005 AM CDT SUN JUL 18 2010

WIZ052-060-181530-
OZAUKEE-SHEBOYGAN-
1005 AM CDT SUN JUL 18 2010

...STRONG THUNDERSTORM MOVING INTO SHEBOYGAN...

AT 1003 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR SHEBOYGAN...MOVING EAST AT 40
MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HENTZ
Special weather statement, Jul 18, 11:06 AM CDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1106 AM CDT SUN JUL 18 2010

WIZ071-072-181630-
KENOSHA-RACINE-
1106 AM CDT SUN JUL 18 2010

...STRONG THUNDERSTORM MOVING INTO SOUTHERN RACINE/NORTHERN KENOSHA
COUNTIES...

AT 1103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 5 MILES NORTHWEST OF PADDOCK LAKE...
MOVING EAST AT 35 MPH.

FUNNEL CLOUDS...PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  KENOSHA AIRPORT BY 1120 AM CDT...
  STURTEVANT BY 1125 AM CDT...
  DOWNTOWN KENOSHA AND 6 MILES SOUTHWEST OF DOWNTOWN RACINE BY 1130
  AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

CRAVEN
Local storm report, Jul 18, 11:42 AM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1142 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     TSTM WND DMG     2 WSW RACINE            42.72N 87.82W
07/18/2010                   RACINE             WI   TRAINED SPOTTER

            MULTIPLE BRANCHES DOWN...2 - 4 INCH BRANCHES...1 - 3
            INCH...1 - 2 INCH...ESTIMATED 60 MPH WINDS

&&

SEARS
Local storm report, Jul 18, 3:23 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
323 PM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     TSTM WND DMG     2 WSW RACINE            42.72N 87.82W
07/18/2010                   RACINE             WI   NEWSPAPER

            SEVERAL TREES DOWN IN THE WESTERN PART OF THE CITY OF
            RACINE.

&&

KUHLMAN
Special weather statement, Jul 18, 3:33 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
333 PM CDT SUN JUL 18 2010

WIZ051-052-182100-
FOND DU LAC-SHEBOYGAN-
333 PM CDT SUN JUL 18 2010

...THUNDERSTORM IN THE SHEBOYGAN AREA...

AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR SHEBOYGAN FALLS...MOVING EAST AT 30 MPH.

FUNNEL CLOUDS...WINDS GREATER TO 40 MPH...BRIEF HEAVY DOWNPOURS...
ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  KOHLER BY 340 PM CDT...
  SHEBOYGAN BY 345 PM CDT...
  KOHLER ANDRAE STATE PARK BY 350 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

HENTZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:09 AM CDTSpecial Marine WarningMKX66 min
Jul 18, 11:43 AM CDTSpecial Marine WarningMKX77 min
Jul 18, 3:40 PM CDTSpecial Marine WarningMKX35 min

Nearby

Tornado Warnings in Wisconsin, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.